Alert archive / Montana / Wind Chill Advisories in 2012
Wind Chill Advisory 4, NWS Glasgow, MT
NWS Glasgow, MT issued this wind chill advisory at Jan 17, 2012, 3:11 PM MST for 12 counties in Montana. It was in force for 54 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2012, 3:11 PM MST (22:11 UTC)
- Expired
- Jan 19, 2012, 9:12 PM MST
- In force
- 54 hr
- Issued by
- NWS Glasgow, MT
Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 9:23 AM MST, 5 hours 48 minutes earlier.
Area forecast discussion, Jan 17, 9:23 AM MST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 923 AM MST TUE JAN 17 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY... SECONDARY ARCTIC BOUNDARY LINGERING ALONG THE INTERNATIONAL BORDER. MOISTURE STREAMING EASTWARD PRODUCING OCCASIONAL LIGHT SNOW SHOWERS WHICH ARE EXPECTED TO INCREASE ACROSS THE NORTH THROUGH THE AFTERNOON AS THE BOUNDARY BEGINS TO SINK SOUTHWARD. WIND CHILLS STILL AT THE LOW END OF ADVISORY WITH EAST WINDS INCREASING SLIGHTLY. WILL KEEP ADVISORY GOING UNTIL NOON. UPDATED GRIDS TO ADJUST HIGH TEMPERATURES DOWNWARD A FEW DEGREES... ESPECIALLY ACROSS THE NORTH...AND MINOR TWEAKS TO POPS. EBERT PREVIOUS SHORT TERM DISCUSSION...THE MAIN FEATURE THROUGH THE SHORT TERM OF THE FORECAST IS AN ARCTIC BOUNDARY ACROSS THE REGION AND IT/S PLACEMENT. OVERNIGHT GENTLE UPGLIDE HAS PRODUCED LIGHT SNOW ACROSS MOST LOCATIONS NORTH OF THE MISSOURI RIVER. AS THE COLD AIR MOVES THROUGH EXPECT PERIODS OF LIGHT SNOW TODAY ACROSS THE REGION NOT ACCUMULATING MUCH MORE THAN BARELY MEASURABLE AMOUNTS. THE BELOW ZERO TEMPERATURES AND NORTH-NORTHEAST WINDS NORTH OF THE MISSOURI HAVE BROUGHT WIND CHILLS INTO ADVISORY LEVELS THEREFORE HAVE TO HAVE A SHORT TERM WIND CHILL ADVISORY POSTED FOR THIS MORNING. THE FRONT PUSHES THROUGH BRINGING EVEN COLDER AIR INTO THE REGION TONIGHT. THE COLD DOME OF AIR WILL STILL PRODUCE SOME LIGHT SNOW SO WILL CONTINUE THE HIGH PROBABILITY OF SNOW WITH VERY LOW SNOW AMOUNTS ACROSS THE REGION. WIND CHILL READINGS WILL DROP WELL INTO THE ADVISORY LEVELS ACROSS THE AREA. HAD TO ISSUE A WIND CHILL WATCH FOR NORTHERN VALLEY...DANIELS AND SHERIDAN COUNTIES TONIGHT THROUGH THURSDAY AS AIR TEMPERATURES FALL TO 15 TO 25 BELOW AT TIMES...WITH WINDS WILL PUSH WIND CHILL VALUES DOWN TO 45 BELOW ZERO AT TIMES OVER THE WIND CHILL WATCH AREA. WEDNESDAY THROUGH THURSDAY...AT THE START OF THE PERIOD ON WEDNESDAY THE COLD AIR WILL BE BANKED UP ON THE ROCKY MOUNTAIN FRONT AND EXTREMELY DEEP OVER MOST OF NORTHEAST MONTANA. PACIFIC MOISTURE WILL BE STEAMING OVER THE MOUNTAINS INTO THE AREA. THE PROBLEM WILL BE IN THE UPPER LEVELS WHERE A 175 KNOT JET AT 250 MB WILL BE LOCATED. ALL OF NORTHEAST MONTANA EXCEPT THE FAR SOUTHWESTERN AREAS WILL BE UNDER THE INFLUENCE OF UPPER LEVEL CONVERGENCE WHICH WILL FIGHT AGAINST THE INSENTROPIC UPGLIDE...ALONG WITH A VERY DEEP COLD AIR MASS WILL REDUCE SNOW AMOUNTS WEDNESDAY NIGHT INTO THURSDAY MORNING. NOW FOR PETROLEUM AND SOUTHWEST PHILLIPS COUNTIES THEY ARE CLOSER TO THE JET AXIS AND HAVE A MUCH SHALLOWER COLD AIR DOME WHERE THE UPGLIDE WITH THE STRONGEST. WENT AHEAD WITH THE WATCH WITH AMPLE COORDINATION WITH LOCAL WFO PARTNERS...AND LINES UP WITH NATIONAL GUIDANCE. DO FEEL THAT SIGNIFICANT SNOWFALL WILL FALL OVER THIS REGION OVERNIGHT ON WEDNESDAY. ON THURSDAY THE COLD AIR STARTS TO MOVE TO THE NORTHEAST HOWEVER THE UPPER DYNAMICS WILL BE WEAK TO REDUCE THE ENHANCEMENT THAT WAS FELT OVERNIGHT ON WEDNESDAY OVER CENTRAL MONTANA AND OUR SOUTHWEST ZONES. DO SEE ADVISORY LEVEL SNOWS WITH THE UPGLIDE...DO NOT SEE WARNING LEVEL SNOWS AT THIS TIME FOR THE OTHER AREAS OF NORTHEAST MONTANA WITH GENTLE UPGLIDE OCCURRING. PROTON .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... SYNOPTIC SET UP... A HALF NORTHWEST FLOW TO ZONAL FLOW PATTERN WILL BE STRETCHED OUT FROM OFF THE COAST OF BRITISH COLUMBIA THROUGH MONTANA AND DOWN INTO THE CENTRAL PLAINS. WARMEST AIR WILL RESIDE OVER SOUTHERN CALIFORNIA WHILE THE COLDEST AIR OF THE NORTHERN HEMISPHERE IS SITUATED OVER NUNAVUT. TO THE WEST A RIDGE IS SLOWLY GATHERING STRENGTH OFF THE COAST OF THE PACIFIC NORTHWEST. THE ONE THING THAT DOMINATES THE LONG TERM FORECAST PAST FRIDAY NIGHT IS UNCERTAINTY. WE KNOW WE ARE LOOKING AT ACCUMULATING SNOWFALL IN THE SHORT TERM PERIOD AND THIS WILL CONTINUE THURSDAY NIGHT INTO FRIDAY OVER THE CENTRAL AND EASTERN PART OF THE CWA. EACH MODEL HAS A SLIGHT DIFFERENT AMOUNTS OF QPF ON IT BUT ONE THING FOR SURE IS WE SHOULD CONTINUE TO SEE THE INSENTROPIC ENHANCEMENT OVER NEMONT THROUGH FRIDAY...WHICH WILL LEAD TO ACCUMULATING SNOWFALL. FRIDAY NIGHT IS WHERE THE FORECAST STARTS TO GET COMPLICATED AS WE HAVE MODELS SOLUTION DIVERGENCE. THE ECMWF/GEM BOTH KICK A SHORTWAVE OUT OF THE UPPER TROUGH OVER THE GULF OF ALASKA AND BRING IT ON SHORE. THIS SHORTWAVE MOVES INTO WESTERN MONTANA SPREADING PACIFIC MOISTURE ACROSS MONTANA ON SATURDAY. AS THIS SHORTWAVE APPROACHES WESTERN MONTANA THE ECMWF/GEM MODELS SHOWS 850 MB TEMPERATURES WARMING ACROSS CENTRAL MONTANA AND INTO EASTERN MONTANA FRIDAY NIGHT. SINCE WE ARE EXPECTING A FRESH SNOW BLANKET OVER THE AREA...AND IN SOME CASES COULD BE MORE THEN 5 INCHES OF NEW SNOWFALL...THE WARM AIR WILL HAVE TROUBLE GETTING TO THE SURFACE. THIS CREATES A LOT OF PROBLEMS IN THE FORECAST FOR SATURDAY WHEN THE MOISTURE ARRIVES. POSSIBLE WINTERY MIX AND EVEN FREEZING RAIN/DRIZZLE COULD BE PRODUCED FROM THIS SITUATION. THE GFS DIFFERS IN THAT THE WARM AIR ALOFT IS WEAKER AND DOES NOT MOVE AS FAR EAST AS RAPIDLY. SINCE WE ARE HAVING THESE MODEL ISSUES DECIDED TO LEAVE THE GRIDS RELATIVELY UNCHANGED PAST SATURDAY. THE ONE THING THAT I DID CHANGE ARE THE DAYTIME HIGHS ON FRIDAY AND SATURDAY. DROPPED THE RANGE OF HIGH TEMPERATURES DOWN TO THE UPPER TEENS AND LOWER 20S FOR FRIDAY. THEN SLIGHTLY WARMER ON SATURDAY SINCE WE ARE LOOKING A FRESH SNOW PACK. THIS WILL LIMIT THE SURFACE WARMING EVEN IF MUCH WARMER AIR ALOFT MOVES IN FROM THE WEST. SOME OF THE ADJUSTED MODELS WERE TRYING TO BRING TEMPERATURES INTO UPPER 20 TO MID 30S. WOULD NOT MIND THIS BUT IT NORMALLY OVERRUNS THE COLD SURFACE AIR ACROSS NEMONT THIS TIME OF YEAR. RSMITH && .AVIATION... VFR TO BORDERLINE MVFR CONDITIONS EARLY ARE EXPECTED TO IMPROVE TO ALL VFR AT ALL TERMINALS BY MID-DAY. WINDS WILL SHIFT TO THE SOUTH AND THEN TO THE SOUTHWEST BY AFTERNOON AND INCREASE TO 10 AND 20 KNOTS AT ALL TERMINALS. RSMITH/BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES... WIND CHILL WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR DANIELS...SHERIDAN...NORTHERN VALLEY. WIND CHILL ADVISORY UNTIL NOON MST TODAY FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS... SHERIDAN...WESTERN ROOSEVELT...NORTHERN PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT. WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON FOR PETROLEUM...SOUTHWEST PHILLIPS. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 17, 4:15 AM MST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 415 AM MST TUE JAN 17 2012 MTZ016-017-020-022>027-059-062-172315- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- WESTERN ROOSEVELT-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- NORTHERN PHILLIPS-EASTERN ROOSEVELT- 415 AM MST TUE JAN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT TEMPERATURES FALLING BELOW ZERO WITH NORTH WINDS 10 TO 20 MPH AT TIMES WILL CREATE WIND CHILL READINGS FROM 15 TO 30 BELOW AT LASTING THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY THROUGH FRIDAY BRINGS THE POSSIBILITY OF ACCUMULATING SNOW TO THE REGION. IT IS VERY LIKELY THAT SNOW WILL FALL ACROSS ALL OF NORTHEAST MONTANA. SNOW TOTALS REMAIN UNCERTAIN AT THIS TIME. PLEASE STAY TUNED FOR UPDATES THIS WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018-019-061-172315- DANIELS-SHERIDAN-NORTHERN VALLEY- 415 AM MST TUE JAN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT TEMPERATURE BELOW ZERO ALONG WITH NORTH WINDS 10 TO 20 MPH AT TIMES THIS MORNING AND AGAIN TONIGHT WILL CREATE DANGEROUS WIND CHILL READINGS OF 20 TO 30 BELOW ZERO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ARCTIC COLD AIR WILL CONTINUE PUSH INTO THE REGION ON WEDNESDAY AND THURSDAY BEFORE BEGINNING TO MOVE BACK INTO CANADA ON FRIDAY. TEMPERATURES WEDNESDAY NIGHT INTO THURSDAY MORNING ALONG WITH NORTH WINDS 10 TO 20 MPH WILL CREATE VERY DANGEROUS WIND CHILLS OF 30 TO 45 BELOW ZERO AT TIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ021-060-172315- PETROLEUM-SOUTHWEST PHILLIPS- 415 AM MST TUE JAN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT COLD AIR WILL CONTINUE TO MOVE INTO THE REGION CREATING WIND CHILL READINGS DOWN TO 10 TO 20 BELOW ZERO AT TIME TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LATE WEDNESDAY THROUGH THURSDAY A SIGNIFICANT SNOW EVENT IS EXPECTED FOR THE REGION. A WINTER STORM WATCH IS IN EFFECT FOR WEDNESDAY NIGHT THROUGH THURSDAY. TRAVELERS ALONG AREA HIGHWAYS NOT LIMITED TO MONTANA ROUTES 19 AND 200...ALONG WITH US HIGHWAYS 191 AND 87 SHOULD PLAN FOR SEVERE WINTER DRIVING CONDITIONS POSSIBLE LANE OR EVEN ROAD CLOSURES FROM LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 12:45 AM MST | Wind Chill Advisory | GGW | Daniels, Phillips, Roosevelt, Sheridan, Valley | 11 hr |
| Jan 17, 4:10 AM MST | Wind Chill Watch | GGW | Daniels, Sheridan, Valley | 11 hr |
| Jan 17, 4:10 AM MST | Winter Storm Watch | GGW | Petroleum, Phillips | 35 hr |
| Jan 17, 3:11 PM MST | Wind Chill Warning | GGW | Daniels, Phillips, Roosevelt, Sheridan, Valley | 43 hr |
Nearby
Wind Chill Advisories in Montana, 2012Every wind chill advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.